Pennsylvania, 2013Hail and Damaging Winds in Pennsylvania, June 17, 2013
June 17, 2013 · NWS CTP · 10 events in 1 county or zone
An isolated severe thunderstorm produced damaging winds and hail across southeastern Lancaster County between 16-1700 EDT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced damaging winds and hail across southeastern Lancaster County between 16-1700 EDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 17, 2:03 PM EST, 58 minutes earlier.
Area forecast discussion, Jun 17, 2:03 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
303 PM EDT MON JUN 17 2013
.SYNOPSIS...
A SERIES OF WEAK SURFACE FRONTS WILL CROSS THE COMMONWEALTH
TONIGHT AND TUESDAY. GENERALLY DRY WEATHER WILL FOLLOW FOR THE
SECOND HALF OF THE WEEK AS A LARGE AREA OF HIGH PRESSURE BUILDS
INTO THE REGION. ABOVE NORMAL TEMPERATURES WITH INCREASING
HUMIDITY ARE EXPECTED FOR NEXT WEEKEND AS WARM AIR FROM THE
CENTRAL STATES MOVES TO THE EAST.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SFC TROUGH/FRONT NOW LIT UP ALONG THE NRN TIER BUT IT IS WORKING
INTO VERY DRY AIR - NEAR 50F DEWPOINTS IN THE CENTRAL MTS. THE
SHOWERS MAY MAKE A RUMBLE OR TWO OF THUNDER...BUT THEY ARE
VERTICALLY CHALLENGED WITHOUT MOISTURE TO FUEL THEM AND MAKE THEM
GROW TALL ENOUGH TO GLACIATE AND PRODUCE LIGHTNING. WINDS COULD
GUST INTO THE 30S...BUT NOT LIKELY ANY WORSE. BETTER DEWPOINTS
POOLING UP OVER NERN OH ATTM...AND SH/TSRA THERE CURRENTLY COULD
SLIDE INTO WRN PA LATER THIS EVENING. HEAT AND MUCH BETTER
DEWPOINTS ALONG THE OLDER FRONT OVER THE SRN TIER ALSO FIRING A
FEW SHRA. AGAIN...ISOLD T POSSIBLE...BUT NO WORRY FOR SEVERE
WEATHER. THE SHOWERS SHOULD DWINDLE AS THE NIGHT STARTS AND
STABILIZATION OCCURS. HOWEVER...ANOTHER FRONT - THIS ONE WITH REAL
DRY AIR BEHIND IT - LURKS JUST S OF LAKE ONTARIO AT THIS TIME. IT
WILL ALSO ONLY MOVE SLOWLY TO THE SOUTH.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM TUESDAY/...
ANY BREAK IN RADAR ECHOES ON THE KCCX SCOPE WILL PROBABLY BE ONLY
A FEW HOURS...AS MORE FORCING SLIDES ACROSS THE LOWER GREAT LAKES
TONIGHT. THIS WILL MEET UP WITH THE THIRD FRONT TO PRODUCE SCT
SHRA LATER TONIGHT IN THE N/W. WILL LEAVE POPS IN THE CHC RANGE
FOR NOW DUE TO MODEL DIFFERENCES IN PLACEMENT OF ANY CONVECTIVE
DEVELOPMENT. THIS MAIN/THIRD FRONT SHOULD CONTINUE TO TREK THROUGH
THE REGION ON TUESDAY AND WILL MAKE THE POPS MUCH MORE
WIDESPREAD/HIGHER. PWATS REACH NEAR AN INCH AND A HALF ON
TUES...WHICH COULD COMBINE WITH SLOWLY MOVING CELLS TO MAKE A
BRIEF HEAVY DOWNPOUR. BUT FFG VERY HIGH AND THREAT FOR FLOODING
VERY LOW. THIS FRONT...TOO..MAY WASH OUT AS IT REACHES THE SRN
BORDER.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
BROAD TROUGH OVER NORTHEAST U.S. WILL BRING AN UNSETTLED START TO
THE WEEK...BUT RIDGE BUILDING IN STARTING MIDWEEK WILL BRING DRY
AND COOLER WEATHER BEFORE MORE HUMID AND SHOWERY CONDITIONS RETURN
FOR THE WEEKEND.
NORTHERLY FLOW DEVELOPS TUE NIGHT INTO WED AS HIGH PRESSURE
BUILDS SOUTHWARD ACROSS GLAKES...WHICH WILL KICK THE FRONTAL
BOUNDARY FURTHER SOUTH AND USHER IN BEGINNING OF A PERIOD OF DRIER
AND COOLER WEATHER.
WE/LL SEE A FEW CHILLIER NIGHTS...ESP ACROSS THE NORTH /THE
COLDEST BEING WED NIGHT WITH READINGS DIPPING INTO THE 40S NORTH
OF I-80/ AS HIGH SETTLES IN. BUT SOUTHWESTERLY RETURN FLOW BEGINS
ON THU AS RIDGE AXIS DRIFTS TO OUR EAST. AS LOWER LEVELS BEGIN TO
SLOWLY MOISTEN BACK UP...ISOLATED LATE DAY TSTMS AGAIN BECOME
POSSIBLE OVER SOUTHERN HALF THU AND ESP FRI.
HEIGHTS RISE HEADING INTO THE WEEKEND. SURGE OF MOISTURE ALSO GETS
SHUNTED EASTWARD FROM THE CENTRAL U.S. BRINGING A NOTICEABLE
INCREASE IN THE HEAT AND ESPECIALLY HUMIDITY. TSTM PROBABILITIES
INCREASE SAT...PEAKING ON SUNDAY BEFORE A COLD FRONT DROPS ACROSS
THE GLAKES EARLY NEXT WEEK BRINGING A GRADUAL CHANGE IN AIRMASS
BACK TOWARD DRIER CONDITIONS.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
FRONT NUMBER 1 IS STILL OVER THE SERN COS AND PROVIDING A FOCUS
FOR SH/TSRA THERE. THESE SHOULD WANE AS THE HEATING WANES...BUT
COULD BRING VISBYS INTO IFR FOR A BRIEF TIME AT LNS/MDT.
ANOTHER FRONT IS DROPPING THRU THE NRN MTS AND SHOULD ARRIVE IN
THE CENTRAL MTS AND MID SUSQ SHORTLY. MUCH BETTER COVERAGE ALONG
THAT FRONT - BUT IT IS MOVING INTO VERY DRY AIRMASS OVER UNV/AOO.
WILL KEEP MENTIONS OF SHOWERS IN FOR MOST LOCATIONS AS UPSTREAM
STORMS OVER NERN OH WILL MOST LIKELY SLIDE INTO WRN PA AS WELL.
MORE FORCING COMES DOWN FROM THE UPPER GREAT LAKES TONIGHT AND
PAIRS UP WITH YET ANOTHER FRONT - WHICH HAS THE BEST DRYING BEHIND
IT. THIS FRONT IS ALREADY INTO WRN NY STATE BUT NOT MOVING VERY
MUCH AT ALL. WILL THEREFORE BRING THE CHC OF SHOWERS BACK INTO BFD
AFTER MIDNIGHT. WILL HOLD OFF ON MENTIONING SHOWERS FOR THE
DAYTIME ON TUES DUE TO UNCERTAINTY IN PLACEMENT AND TIMING. BUT
SCT/NMRS SHRA/TSRA EXPECTED ON TUESDAY AS THAT REAL DRY AIRMASS
MOVES ACROSS THE AREA. CLEARING SKIES AND CALM AIR WILL ALLOW FOG
TO FORM...PERHAPS GOING IFR IN SOME VALLEY LOCATIONS...ESP THOSE
WHICH PICK UP SOME RAIN TODAY.
OUTLOOK...
WED-FRI...NO SIG WX EXPECTED.
SAT...SCT TSRA POSS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...DEVOIR/RXR
AVIATION...DANGELO
Hazardous weather outlook, Jun 17, 5:52 AM EST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
652 AM EDT MON JUN 17 2013
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-181100-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
652 AM EDT MON JUN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 17, 2:22 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 PM EDT MON JUN 17 2013
PAZ057-059-066-172015-
DAUPHIN PA-LANCASTER PA-LEBANON PA-
322 PM EDT MON JUN 17 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER...SOUTH
CENTRAL LEBANON AND SOUTHEASTERN DAUPHIN COUNTIES THROUGH 415 PM
EDT...
AT 317 PM EDT...A STRONG THUNDERSTORM WAS NEAR ELIZABETHTOWN...MOVING
EAST SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND UP TO DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THIS STORM WILL AFFECT LITITZ...RHEEMS...MOUNT JOY AND
MANHEIM.
OTHER NOTABLE LOCATIONS AFFECTED INCLUDE FRANKLIN AND MARSHALL
COLLEGE.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 251
AND 274.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 322...STATE ROAD 501.
LAT...LON 4023 7621 4002 7631 4011 7669 4023 7674
4026 7654
FORECASTER: LAMBERTSpecial weather statement, Jun 17, 2:46 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 PM EDT MON JUN 17 2013
PAZ066-172030-
LANCASTER PA-
346 PM EDT MON JUN 17 2013
...A STRONG THUNDERSTORM WILL AFFECT EASTERN LANCASTER COUNTY
THROUGH 430 PM EDT...
AT 341 PM EDT...A STRONG THUNDERSTORM WAS NEAR DUTCH WONDERLAND...
MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL AFFECT GAP AND CHRISTIANA.
OTHER NOTABLE LOCATIONS AFFECTED INCLUDE DUTCH WONDERLAND AND
FRANKLIN AND MARSHALL COLLEGE.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY 283...
ROUTE 30...ROUTE 222...ROUTE 322...STATE ROAD 41...STATE ROAD 501.
LAT...LON 3996 7599 3987 7598 3985 7601 4000 7636
4010 7637 4017 7627 4011 7593 4003 7593
FORECASTER: LAMBERTThunderstorm Wind, Lancaster
- When
- June 17, 3:01 PM EST
- Where
- Lancaster County, 0.53 mi E of Lampeter
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.980, -76.220
Thunderstorm winds estimated near 60 mph knocked down 2 utility poles in East Lampeter Township.
Thunderstorm Wind, Lancaster
- When
- June 17, 3:04 PM EST
- Where
- Lancaster County, 0.53 mi E of Strasburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.980, -76.190
Thunderstorm winds estimated near 60 mph knocked down trees near Strasburg.
Hail, Lancaster
- When
- June 17, 3:06 PM EST
- Where
- Lancaster County, 1.06 mi W of Iva
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.970, -76.150
Quarter size (1 inch) hail was reported near Paradise.
Hail, Lancaster
- When
- June 17, 3:06 PM EST
- Where
- Lancaster County, 1.38 mi S of Soudersburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.000, -76.150
Quarter size (1 inch) hail was reported near Strasburg.
Thunderstorm Wind, Lancaster
- When
- June 17, 3:10 PM EST
- Where
- Lancaster County, 0.95 mi E of Iva
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.972, -76.112
Thunderstorm winds estimated near 60 mph knocked down several trees in Paradise along Kenegy Hill Road.
Hail, Lancaster
- When
- June 17, 3:12 PM EST
- Where
- Lancaster County, 1.48 mi SSE of Leaman Place
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.980, -76.090
Quarter size hail (1 inch diameter) was reported a few miles southeast of Paradise.
Hail, Lancaster
- When
- June 17, 3:12 PM EST
- Where
- Lancaster County, 0.53 mi E of Kinzers
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.000, -76.060
Quarter size (1 inch diameter) hail was reported near Gap.
Thunderstorm Wind, Lancaster
- When
- June 17, 3:13 PM EST
- Where
- Lancaster County, 1.24 mi WNW of Iva
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.980, -76.150
Thunderstorm winds estimated near 60 mph blew down a tobacco shed on the 400 block of Paradise Lane in Paradise Township.
Thunderstorm Wind, Lancaster
- When
- June 17, 3:22 PM EST
- Where
- Lancaster County, Christiana
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.950, -76.000
Thunderstorm winds estimated near 60 mph knocked down trees in Christiana.
Thunderstorm Wind, Lancaster
- When
- June 17, 3:22 PM EST
- Where
- Lancaster County, 0.91 mi SW of Christiana
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.942, -76.014
Thunderstorm winds estimated near 60 mph knocked down trees along Upper Valley Road near Christiana.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, June 17, 2013$14 million · 4.5 in hail · 11 events
- Hail and Damaging Winds in Massachusetts, June 17, 2013$346,000 · 50 kt wind · 18 events
- Flash Flooding and Heavy Rain in Kentucky, June 17 to 18, 2013$578,000 · 4 events
- Hail in South Dakota, June 17, 2013$355,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Michigan, June 17, 2013$38,000 · 2 in hail · 49 events
- Flash Flooding and Damaging Winds in Georgia, June 17, 2013$195,000 · 50 kt wind · 7 events
- Flash Flood in Missouri, June 17, 2013$200,000 · 1 event
- Flash Flooding in West Virginia, June 17 to 18, 2013$105,000 · 2 events
- Flash Flood in Tennessee, June 17, 2013$100,000 · 1 event
- Flash Flooding and Flood in Kentucky, June 17, 2013$42,000 · 1 in hail · 9 events
- Damaging Winds in Illinois, June 17, 2013$50,000 · 52 kt wind · 2 events
- Damaging Winds in Illinois, June 17, 2013$45,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447432, 447433, 447427, 447428, 447434, 447429, 447430, 447435, 447437, 447438.